Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2012
Lake Effect Snow Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this lake effect snow warning at Jan 1, 2012, 4:13 AM EST for 4 counties in Pennsylvania. It took effect at Jan 2, 2012, 1:00 AM EST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2012, 4:13 AM EST (09:13 UTC)
- In effect from
- Jan 2, 2012, 1:00 AM EST
- Expired
- Jan 3, 2012, 6:00 PM EST
- In force
- 41 hr
- Issued by
- NWS Pittsburgh, PA
Counties Forest County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this lake effect snow warning went out at Jan 1, 1:27 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jan 1, 1:27 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 AM EST SUN JAN 1 2012
.SYNOPSIS...
AN INTENSIFYING LOW PRESSURE SYSTEM WILL PUSH INTO THE GREAT LAKES
TODAY, BRINGING A STRONG COLD FRONT AND GUSTY WINDS ACROSS THE
UPPER OHIO VALLEY. THE COLDEST AIR OF THE SEASON WILL PUSH IN
BEHIND THE FRONT WITH SNOW SHOWERS EXPECTED TONIGHT INTO TUESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THE LATEST RUC MID-LEVEL ANALYSIS INDICATES A 500MB TROUGH AXIS
EXTENDING FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. AHEAD OF
THIS FEATURE, A WEAK RIDGE IS MOVING ACROSS THE UPPER OHIO VALLEY. A
DEEP LAYER OF DRY AIR ALOFT IS IN PLACE, WITH STRATOCUMULUS ASSOCIATED
WITH 1000-900MB LAYER MOISTURE QUICKLY LIFTING NORTHWARD OF THE AREA.
AT THE SURFACE, A 1000MB LOW IS CENTERED ACROSS IOWA. WITH A
1021MB SURFACE HIGH CENTERED IN THE CAROLINAS, THE PRESSURE
GRADIENT ACROSS THE OHIO VALLEY IS TIGHTENING BETWEEN THESE TWO
FEATURES. IN ADDITION, A COLD FRONT EXTENDS SOUTHWARD OF THE LOW
AND INTO THE SOUTHERN PLAINS.
TODAY...THE TROUGH WILL DIG INTO THE OHIO VALLEY AND THE SURFACE LOW
WILL SLIDE NORTHEAST ACROSS THE LP OF MICHIGAN, BRINGING THE FRONT
ACROSS THE UPPER OHIO VALLEY AND TIGHTENING THE PRESSURE GRADIENT
ACROSS THE AREA. THE FRONT WILL BE MOSTLY DRY BUT MAY PRODUCE A
FEW SHOWERS WITH ITS PASSAGE AS INDICATED BY THE HIRES MODELS.
WITH THIS IN CONSIDERATION, CHANCE POPS ARE FORECAST
THE SIGNIFICANT WEATHER IMPACT TODAY WILL BE GUSTY WINDS WITH THE
FRONTAL PASSAGE AND DIURNAL MIXING IN CAA IN THE WAKE OF THE FRONT.
NAM/WRF-NMM SOLUTIONS SUPPORT SUSTAINED WINDS OF 20-25KTS WITH GUSTS
OF 35-40KTS AND THE ONGOING WIND ADVISORY. EXPECT THE GUSTS TO PICK
UP LATE THIS MORNING ACROSS EASTERN OHIO AND ACROSS THE REST OF THE
AREA BY EARLY AFTERNOON. FOR TEMPS, HIGHS WILL BE REACHED MOSTLY BY
18Z, AS CAA KICKS IN. TEMPS ARE A MAV/MET BLEND, RANGING FROM NEAR
50 ACROSS NORTHERN WV AND SOUTHWEST PA TO THE MID 40S FOR AREAS
NORTHWEST OF PITTSBURGH.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY/...
ALTHOUGH GUSTS WILL BEGIN TO DECREASE SUNDAY EVENING...SUSTAINED
WINDS WILL REMAIN STRONG OVERNIGHT...AND EXPECT THAT SOME LAKE
EFFECT/UPSLOPE SNOW WILL BEGIN TO FALL. WITH WINDS REMAINING
WEST-SOUTHWESTERLY SUNDAY NIGHT INTO MONDAY...THIS SHOULD DELAY
HEAVIER SNOW FROM DEVELOPING ACROSS THE I-80 CORRIDOR. BY MONDAY
AFTERNOON...WESTERLY WINDS WILL ALLOW SNOW TO INCREASE IN INTENSITY
ACROSS THE NORTHERN COUNTIES. THERE SHOULD BE ENOUGH MOISTURE TO
ALLOW ALL LOCATIONS TO SEE SOME SNOWFALL ACCUMULATIONS. 12Z NAM
INDICATES THAT FETCH COULD LINE UP FOR FLOW FROM LAKE HURON ACROSS
LAKE ERIE AND INTO THE RIDGES LATE MONDAY INTO EARLY TUESDAY...WHICH
WOULD ONLY INTENSIFY SNOWFALL. HAVE DECIDED TO GO WITH LAKE EFFECT
AND WINTER STORM WATCHES FOR COUNTIES NEAR INTERSTATE 80 AND ALONG
THE RIDGES FOR SUNDAY NIGHT INTO TUESDAY. SNOWFALL AMOUNTS MAY NOT
HIT TRUE 24 HOUR CRITERIA...BUT FEEL WATCH IS JUSTIFIED CONSIDERING
EXTENDED PERIOD OF SNOWFALL. INVERSION LEVELS AND MOISTURE AMOUNTS
WILL BEGIN TO DECREASE TUESDAY AFTERNOON...ALLOWING FOR A REDUCTION
IN SNOW SHOWERS. OTHER MAIN STORY WILL BE THE COLDEST TEMPERATURES
SO FAR THIS WINTER SEASON. HIGHS WILL NOT REACH 30 DEGREES ON
MONDAY...WITH SOME LOCATIONS NOT REACHING THE 20S ON TUESDAY. LOWS
MONDAY NIGHT WILL DROP INTO THE TEENS AND POSSIBLY SINGLE DIGITS.
WITH SUSTAINED WINDS REMAINING 10-20 MPH...THIS WILL BRING SOME OF
THE COLDEST WIND CHILLS SO FAR...BETWEEN 0 AND 5 ABOVE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE IS REASONABLE NAEFS/ECMWF MEAN AGREEMENT THAT HIGH PRESSURE WILL
CROSS THE AREA ON TUESDAY NIGHT, BRINGING A DRY FORECAST AND A
RESPITE FROM SNOW SHOWERS. WITH THE COLDEST AIR OF THE SEASON SET IN
AND RADIATIONAL COOLING POSSIBLE, LOWS TUESDAY NIGHT WILL RANGE FROM
THE SINGLE DIGITS ACROSS THE EASTERN RIDGES TO THE LOWER TEENS
ACROSS THE REMAINDER OF THE AREA.
GFSE/ECMWF BLEND WAS USED FOR THE REMAINDER OF THE PERIOD. A ZONAL
MID-LEVEL FLOW WILL BE IN PLACE FOR WEDNESDAY WITH THE SLIGHT CHANCE
OF SNOW SHOWERS. A SHORT WAVE WILL CROSS THE AREA ON WEDNESDAY NIGHT
INTO THURSDAY BRINGING A BETTER CHANCE OF SNOW SHOWERS. WEAK SURFACE
RIDGING IS PROGGED TO DRY THE FORECAST OUT FOR THURSDAY NIGHT INTO
FRIDAY. A FRONT IS THEN PROGGED TO CROSS THE UPPER OHIO VALLEY FOR
THE EARLY WEEKEND. TEMPS WILL BE PROGRESSIVELY WARMER MID-WEEK INTO
THE WEEKEND, AT AROUND 5 DEGREES BELOW NORMAL ON WEDNESDAY AND
WARMING EACH DAY TO 10 DEGREES ABOVE NORMAL BY FRIDAY AND SATURDAY.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
GENERAL MVFR CIGS NORTH AND EAST OF A KMGW TO KHLG LINE WITH
CLEARING LINE ACROSS EASTERN OHIO AND NORTHERN WEST VIRGINIA AT 06Z.
THIS LINE WILL PROGRESS NORTH AND STALL TODAY AS A STRONG COLD
FRONT APPROACHES. THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY
AHEAD OF THE FRONT WITH WINDS SHIFTING FROM SOUTH TO SOUTHWEST AND
GUSTS OVER 30KTS. AS UPPER LEVEL TROUGH ADVANCES EAST FROM THE GREAT
LAKES THIS AFTERNOON EXPECT GENERAL MVFR CIGS WITH A FEW LIGHT
SHOWERS AND WINDS BECOMING WEST AND GUSTING 30-35KTS ESPECIALLY
NORTHERN TERMINALS. STRONG COLD ADVECTION WILL BRING LIGHT SNOW
SHOWERS LATE AFTERNOON OR EVENING AND CONTINUE INTO THE OVERNIGHT
WITH WEST WINDS REMAINING GUSTY.
OUTLOOK...MONDAY THROUGH THURSDAY
GUSTY WINDS WILL REMAIN MONDAY AND TURN NORTHWEST WITH IFR
RESTRICTIONS POSSIBLE WITH SNOW SHOWERS MONDAY THROUGH TUESDAY
NIGHT. VFR CONDITIONS WILL RETURN WEDNESDAY BEFORE THE NEXT
DISTURBANCE BRINGS THE CHANCE OF SNOW SHOWERS WITH RESTRICTIONS ON
THURSDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR MDZ001.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
FOR MDZ001.
OH...WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR OHZ039>041-048>050-057>059-068-069.
PA...WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR PAZ007>009-013>016-020>023-029-031-073>076.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
FOR PAZ015-016-074-076.
LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH TUESDAY
EVENING FOR PAZ007>009.
WV...WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR WVZ001>004-012.
WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR WVZ021>023-041.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING
FOR WVZ023-041.
&&Hazardous weather outlook, Dec 31, 3:57 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 357 PM EST SAT DEC 31 2011 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-011200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL- 357 PM EST SAT DEC 31 2011 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>023-029-031-073-075-WVZ021-022-011200- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-MARION-MONONGALIA- 357 PM EST SAT DEC 31 2011 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-011200- MERCER-VENANGO-FOREST- 357 PM EST SAT DEC 31 2011 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM EST SUNDAY... ...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. LAKE EFFECT SNOW WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ015-016-011200- CLARION-JEFFERSON PA- 357 PM EST SAT DEC 31 2011 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM EST SUNDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-011200- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 357 PM EST SAT DEC 31 2011 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM EST SUNDAY... ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER STORM WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 4:13 AM EST | Winter Storm Warning | PBZ | Fayette, Westmoreland | 63 hr |
| Jan 1, 3:11 PM EST | Winter Weather Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more | 51 hr |
| Jan 1, 12:41 PM EST | Special Weather Statement | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 49 min |
Nearby
Lake Effect Snow Warnings in Pennsylvania, 2012Every lake effect snow warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.